[Skip to content]

Private Healthcare UK
Search our Site

This website is certified by Health On the Net Foundation. Click to verify.
This site complies with the HONcode standard for trustworthy health information:
verify here.

Advertisement
.

Cataract eye surgery complications linked to drug for urinary infections

A man's eye
Complications arising from cataract eye surgery are more likely in patients who have been treated with a drug for urinary infections, a study has revealed.

Men who took the male-specific tamsulosin drug in the two weeks after having a cataract operation are at greater risk of lost lens or retinal detachment.

As many as three out of four males over the age of 70 suffer from an enlarged prostate and are routinely prescribed tamsulosin to relieve symptoms.

Dr Alan Friedman, from the Mount Sinai School of Medicine in New York, responding to the findings by commenting: "Cataract surgery is the most commonly performed operation in the United States today.

"With nearly two million cataract operations performed in the United States each year, the magnitude of IFIS associated with tamsulosin cannot be underestimated."

The authors of the study add that it is the first of its kind and provides an estimate of the potential risks, enabling medical practitioners to better prepare for surgery.

A cataract occurs when the lens or envelope of an eye becomes clouded and can cause loss of vision if not treated.

© Adfero Ltd

 

Eye surgery news: 20/05/2009